Alert archive / Colorado / Special Weather Statements in 2012

Special Weather Statement, NWS Denver/Boulder, CO

August 7, 2012Phillips County, Colorado

NWS Denver/Boulder, CO issued this special weather statement at Aug 7, 2012, 2:57 PM MDT for Phillips County, Colorado. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 7, 2012, 2:57 PM MDT (20:57 UTC)
Expired
Aug 7, 2012, 3:45 PM MDT
In force
48 min
Issued by
NWS Denver/Boulder, CO

County Phillips County, CO

The radar

The Goodland radar (KGLD), 168 km from the middle of the area, began a volume at 20:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 9.0 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2012-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2012-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2634 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

382 
WWUS85 KBOU 072057
SPSBOU

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
257 PM MDT TUE AUG 7 2012

COZ048-050-051-072145-
SEDGWICK COUNTY CO-PHILLIPS COUNTY CO-LOGAN COUNTY CO-
257 PM MDT TUE AUG 7 2012

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR

  SOUTHWESTERN SEDGWICK COUNTY
  NORTHWESTERN PHILLIPS COUNTY
  EAST CENTRAL LOGAN COUNTY

AT 257 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND WIND GUSTS TO
AROUND 50 MPH.  THIS STORM WAS LOCATED 13 MILES NORTHWEST OF
HAXTUN...OR 27 MILES NORTHEAST OF STERLING...MOVING SOUTHEAST AT 15
MPH.

LOCATIONS IN THE ADVISORY INCLUDE BUT ARE NOT LIMITED TO HAXTUN AND
FAIRFIELD.

LAT...LON 4071 10240 4051 10260 4074 10287 4091 10272
TIME...MOT...LOC 2057Z 305DEG 12KT 4079 10272

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this special weather statement went out at Aug 7, 11:19 AM MDT, 3 hours 38 minutes earlier.

Area forecast discussion, Aug 7, 11:19 AM MDT, 3 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1119 AM MDT TUE AUG 7 2012

.UPDATE...

&&

.SHORT TERM...TROUGH AXIS APPEARS A COUPLE OF HOURS AHEAD OF
SCHEDULE MOVING ACROSS NORTHEASTERN COLORADO...AND IT APPEARS THAT
ANY CONVECTIVE FOCUS ALONG/AHEAD OF THIS WILL BE EAST AND SOUTH OF
OUR AREA THIS AFTERNOON. DRYING ALOFT ASSOCIATED WITH THIS...BUT
NOT SEEING A LOT OF SURFACE DRYING THOUGH INEVITABLY THERE WILL BE
SOME MIXING WITH THE HEATING THIS AFTERNOON. WILL HANG ON TO THE
ISOLATED POPS WITH A BIT MORE IN THE CENTRAL MOUNTAINS...BUT CAPES
LOOKING LOW...AROUND 500 J/KG IN AND NEAR THE MOUNTAINS AND
PERHAPS AS MUCH AS 1000 J/KG ALONG THE EASTERN BORDER SO
CONVECTION SHOULD BE WEAK. I MAY BE ABLE TO CLEAN OUT THE POPS A
COUPLE OF HOURS EARLIER THIS EVENING...WE WILL SEE HOW THINGS ARE
GOING THIS AFTERNOON.

&&

.AVIATION...VFR CONDITIONS THROUGH TONIGHT. ISOLATED SHOWERS AND
THUNDERSTORMS ARE EXPECTED THIS AFTERNOON MAINLY WEST AND SOUTH OF
DENVER. THERE IS A SLIGHT CHANCE OF OUTFLOW WINDS GUSTING TO 30
KNOTS FROM ABOUT 20Z THROUGH 02Z.

&&

.PREV DISCUSSION... /ISSUED 312 AM MDT TUE AUG 7 2012/

SHORT TERM...AN UPPER LEVEL DISTURBANCE WAS MOVING ACROSS NERN CO
EARLY THIS MORNING WITH SOME WDLY SCT -SHRA OVER THE PLAINS AND
ACROSS PARTS OF PARK COUNTY. AS THIS FEATURE MOVES ESE THE UPPER
LEVEL RIDGE WILL BEGIN TO REBUILD OVER WRN CO WITH NWLY MID LVL
FLOW. SOME SUBTROPICAL MOISTURE WILL LINGER OVER THE AREA WITH
PRECIPITABLE WATER VALUES BLO AN INCH. OVERALL INSTABILITY IS
RATHER LOW WITH LIMITED CAPE VALUES ACROSS MUCH OF THE AREA.  MEANWHILE
AT THE SFC A WK BNDRY IS FCST TO MOVE ACROSS NERN CO LATER THIS
MORNING INTO THE AFTN. AT THIS TIME LOOKS LIKE BEST CHC FOR TSTMS
WILL BE OVER THE HIGHER TERRAIN AND OVER THE PALMER DIVIDE WITH
ONLY ISOLD TO WDLY SCT TSTMS ESLEWHERE. AS FOR HIGHS 850-700 MB
TEMPS CHANGE VERY LITTLE BEHIND BNDRY MOVING ACROSS NERN CO SO
WILL KEEP HIGHS WITHIN A DEGREE OR TWO OF MONDAY'S LEVELS ACROSS
THE PLAINS.

LONG TERM...CONTINUED WARMER THAN NORMAL TEMPERATURES ARE IN
STORE FOR THE EXTENDED PERIOD AS THE UPPER HIGH REMAINS JUST TO
THE WEST. DRIER AND MORE STABLE AIR WILL BE MOVING IN THE
NORTHWEST FLOW ALOFT WEDNESDAY TO SPREAD PRECIPITABLE WATER VALUES
OF 0.3 TO 0.7 INCHES ACROSS THE AREA. ONLY AREAS OF CAPE WILL BE
FOUND OVER THE HIGH TERRAIN ALONG AND SOUTH OF INTERSTATE 70. WILL
KEEP THE SLIGHT CHANCE POPS THERE AND LEAVE THE REST OF THE AREA
DRY.

THE UPPER HIGH WILL REMAIN JUST WEST OF THE FOUR CORNERS AREA
THURSDAY AND AN AREA OF RECYCLED MOISTURE UNDER THE HIGH TO MOVE OVER
THE FORECAST AREA. THIS WILL SLIGHTLY INCREASE THE POPS OVER THE
HIGH TERRAIN AND PUSH A SLIGHT CHANCE OVER THE ADJACENT SOUTHERN
FOOTHILLS AND PLAINS IN THE EVENING...LEAVING THE REST OF THE AREA
TO REMAIN DRY.

FRIDAY AND THROUGH THE WEEKEND...THE PATTERN BEGINS TO CHANGE
SLIGHTLY AS SEVERAL SHORTWAVE TROUGHS OVER THE NORTHERN ROCKIES
BEGIN TO FLATTEN THE UPPER HIGH. TEMPERATURES ARE EXPECTED TO BE
THE WARMEST ON THURSDAY AND FRIDAY WITH 700 MB TEMPERATURE
REACHING TO NEAR 18 DEGREES C. A SURFACE LOW WILL BEGIN TO DEEPEN
OVER THE LEE SIDE OF THE ROCKIES INCREASING SOUTHERLY WINDS FRIDAY ALONG
THE COLORADO EASTERN PLAINS. MOISTURE WILL BE INCREASING TO BRING
A SLIGHT CHANCE OF PRECIP ACROSS THE ENTIRE AREA.

A COLD FRONT IS EXPECTED TO PUSH DOWN SOUTH ACROSS COLORADO
SATURDAY BRINGING COOLER TEMPERATURES FOR THE WEEKEND...THOUGH WE
MAY STILL SEE THE STREAK OF 90S CONTINUE. SUNDAY HAS A BETTER
CHANCE TO SEE MAXES STAY IN THE 80S IN DENVER...BUT FOR NOW WILL
KEEP IT AT 90. WILL SEE CHANCES OF PRECIPITATION AND STORMS
INCREASE FOR THE WEEKEND AS WELL WITH THE UPPER HIGH BEING
FLATTENED SOUTH INTO SOUTHERN NEW MEXICO. ON MONDAY...GFS WANTS TO
KEEP SIMILAR BUT THE ECMWF WANTS TO DIG A TROUGH OVER THE WEST
COAST TO BRING WARM ADVECTION TO COLORADO. THE GFS MODEL HAS HAD
BETTER RUN-TO-RUN CONSISTENCY LATELY SO WILL FOLLOW MORE ALONG ITS
SOLUTION.

AVIATION...WINDS WERE SSW EARLY THIS MORNING BUT A WK BNDRY IS
FCST TO MOVE ACROSS THE AREA LATER THIS MORNING WITH WINDS
BECOMING MORE NLY BY 18Z. AT THIS TIME LOOKS LIKE MOST CONVECTION
THIS AFTN WILL STAY TO THE SOUTH OF DIA SO WILL ONLY MENTION VCTS
IN THE TAF. WINDS COULD BRIEFLY GUST UP TO 25 MPH FOR AN HOUR OR
TWO IF OUTFLOW BOUNDARIES FM CONVECTION EITHER OVER THE HIGHER
TERRAIN OR THE PALMER DIVIDE MOVE ACROSS THE AREA. FOR THIS
EVENING WINDS SHOULD BECOME MORE SWLY AFTER SUNSET.

HYDROLOGY...WIDELY SCATTERED THUNDERSTORMS MAY AFFECT THE BURN
AREAS THIS AFTERNOON HOWEVER RAINFALL AMOUNTS SHOULD BE ON AVERAGE
AROUND A QUARTER INCH.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...RPK
LONG TERM....KRIEDERMAN
AVIATION/UPDATE...GIMMESTAD
Hazardous weather outlook, Aug 7, 10:27 AM MDT, 4 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1027 AM MDT TUE AUG 7 2012

COZ030>051-081630-
JACKSON COUNTY BELOW 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
CENTRAL AND SOUTHEAST PARK COUNTY-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
1027 AM MDT TUE AUG 7 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

ISOLATED SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS
AFTERNOON...MAINLY OVER THE MOUNTAINS AND SOUTH OF INTERSTATE 70.
SOME OF THE THUNDERSTORMS WILL PRODUCE BRIEF MODERATE TO HEAVY
RAINFALL ALONG WITH GUSTY WINDS UP TO 40 MPH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

TEMPERATURES WILL REMAIN ABOUT 5 TO 10 DEGREES ABOVE NORMAL
THROUGH THE PERIOD AS THE UPPER LEVEL RIDGE CONTINUES TO STAY NEAR
OR OVER COLORADO. AFTER A DRY WEDNESDAY...EACH DAY WILL HAVE A
SLIGHTLY BETTER CHANCE FOR SHOWERS AND THUNDERSTORMS ACROSS THE
AREA...MORE SO IN THE MOUNTAINS THAN ACROSS THE PLAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

GIMMESTAD/SZOKE

In the hours before

Special weather statement, Aug 7, 2:57 PM MDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
257 PM MDT TUE AUG 7 2012

COZ048-050-051-072145-
SEDGWICK COUNTY CO-PHILLIPS COUNTY CO-LOGAN COUNTY CO-
257 PM MDT TUE AUG 7 2012

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR

  SOUTHWESTERN SEDGWICK COUNTY
  NORTHWESTERN PHILLIPS COUNTY
  EAST CENTRAL LOGAN COUNTY

AT 257 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND WIND GUSTS TO
AROUND 50 MPH.  THIS STORM WAS LOCATED 13 MILES NORTHWEST OF
HAXTUN...OR 27 MILES NORTHEAST OF STERLING...MOVING SOUTHEAST AT 15
MPH.

LOCATIONS IN THE ADVISORY INCLUDE BUT ARE NOT LIMITED TO HAXTUN AND
FAIRFIELD.

LAT...LON 4071 10240 4051 10260 4074 10287 4091 10272
TIME...MOT...LOC 2057Z 305DEG 12KT 4079 10272

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 3:34 PM MDTSpecial Weather StatementBOUPhillips41 min

Nearby

Special Weather Statements in Colorado, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.